Pennsylvania, 2004

Strong Wind in Pennsylvania, December 23, 2004

December 23, 2004 · NWS BGM · 8 events in 8 counties and zones

Strong winds with gusts up to 50 mph downed trees, wires, and utility poles. The damage was isolated.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Strong winds with gusts up to 50 mph downed trees, wires, and utility poles. The damage was isolated. The strong winds occurred around the time of a cold frontal passage. A few thousand customers lost power. Lackawanna County had the worst damage. In that county a commercial warehouse wall buckled. Two 150 foot billboards with 36 inch diameter posts broke. Several trees down in Scranton and Moosic. One tree fell on a house on South Webster Avenue in Scranton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 23, 10:40 AM EST, 20 minutes earlier.

Area forecast discussion, Dec 23, 10:40 AM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1040 AM EST THU DEC 23 2004

.SHORT TERM...
APPEARS THAT THE CONVECTIVE LINE ASSCD WITH THE FNT WILL ENTER
STEUBEN COUNTY ARND 1230 PM, REACHING BGM ARND 2:30 PM. POTNL FOR
SOME DAMAGING WINDS AS THIS FEATURE PASSES. THUS FAR...WINDS BLO
ADVISORY CRITERIA BUT BEST POTNL YET TO COME. JUST SOME TWEEKS TO
THE GRIDS...WILL HAVE TO RAISE SOME MAXES BASED ON CRNT TEMPS...OTRW
NO CHGS. WIND ADVISORY REMAINS UP FOR THE ENTIRE AREA.

PREV UPDATE - ISSUED WIND ADVISORY ALL ZONES. PREV AFD BLO...

TODAY...TWO MAJOR ISSUES TODAY ASSOCIATED WITH DEEPING SFC LOW
TRACKING OUT OF TN VLY...WIND AND RAIN.

FIRST THE WIND:  AS MID LVL SYSTEM BEGINS TO DEEPING...WILL PRODUCE
FAIRLY STRONG S-SW LL JET OUT AHEAD OF IT...ON THE ORDER OF 60+ KTS
AT 850 MB.  PROBLEM IS THAT INVERSION DOES NOT REALLY WEAKEN ENOUGH
TO EVER ALLOW MIXING OF THIS WIND TO MUCH BELOW 2000 FT.  ITS THIS
AREA FROM ABOVE 1500 FT TO AROUND 2500 KT (VERY LITTLE TERRAIN ABOVE
THIS ANYWHERE IN CWA). THESE STRONG WINDS ARE SUPPORTED BY FAIRLY
DECENT MAGNITUDE ISALLOBARIC COUPLET...WHICH COULD INDICATE A
DAMAGING WIND EVENT...THOUGH GRADIENT MIGHT NOT BE STRONG ENOUGH.
ALSO CLIMATOLOGY SAYS IT IS VERY DIFFICULT TO WEAKEN THE INVERSION
ENOUGH TO MIX THESE WINDS DOWN IN SW FLOW IN WARM SECTOR.  SHOULD
THE INVERSION BREAK AND WINDS MIX DOWN...THEN A WARNING WILL BE
NEEDED...BUT AT THIS TIME CONFIDENCE NOT ENOUGH TO PULL THE
TRIGGER.  STILL...A THREAT REMAINS AND WILL THEREFORE LET THE WATCH
STAND FOR NOW...AS GREATEST WIND WOULD BE THIS AFTERNOON.

THE RAIN:  MODELS INDICATING BEST JET DYNAMICS FORCING WILL ALONG
THE NWRN PERIPHERY OF CWA...AND MODELS QPFS IN FAIRLY GOOD AGREEMENT
IN THE 0.5-1 RANGE.  ALTHOUGH GROUND IS FROZEN...THIS AMOUNT OF
RAIN SHOULD NOT CAUSE ANY MAJOR PROBLEMS...PERHAPS SOME MINOR
TROUBLES IN THOSE AREAS PRONE TO STANDING WATER PROBLEMS...AND SOME
QUICK...AND GENERALLY WITHIN BANK RISES ON STREAMS.  SEE HYDRO
SECTION FOR MAIN STEM RIVER IMPACTS.

TONIGHT...SFC LOW EXITS TO THE N AND E AND COLD FRONT SWINGS
THRUENITE CWA EARLY.  SHOULD SEE SOME GOOD WIND GUSTS TO 35 MPH
IMMEDIATELY BEHIND THE FRONT REACHING INTO THE VALLEYS AS WELL...BUT
THEY WILL BE SHORT-LIVED.  STRONG CAA TAKES OVER AND TEMPS WILL DROP
RAPIDLY. VERY LITTLE IN THE WAY OF SYNOPTIC PRECIP BEHIND FRONT...AS
TDS AND TEMPS DROP QUICKLY.  A FEW SHRASN POSSIBLE RIGHT BEHIND
FRONT.  LAKE FLOW SETS UP OFF ONTARIO BY LATE IN THE
EVENING...INTIALLY ON A 270 VECTOR...THEN SHIFTING SOUTH TO
290-300.  THE CHC POPS WORK WELL FOR NOW.

FRIDAY...RIDGING BUILDS IN...AND SHOULD PUT AN END TO ANY LAKE
EFFECT SHSN BY AFTERNOON.  EVEN IN THE MORNING FLOW IS QUITE
WEAK...AND ANY SHSN SHOULD HAVE A HARD TIME MAKING IT FAR FROM LK
ONTARIO.  WILL GO WITH MORE CLOUDS IN THE LEE OF LK ONTARIO...AND
P/S ELSWHERE.

FRI NIGHT/SAT...500 MB TROUGH AXIS SWINGS THRU FRIDAY NIGHT...AND
COULD TRIGGER SCT SHSN ACROSS UPSTATE NY...AND WILL ALSO USHER IN
SLIGHTLY COLDER AIR...SHIFTING WINDS BACK TO THE WEST.  BETTER CHC
OF MORE SIG LAKE EFFECT LATE CHIRISTMAS EVE INTO CHRISTMAS
DAY....THOUGH THINKING RIGHT NOW IS BEST BET PROBABLY ON TUG HILL.
WILL HAVE TO WATCH POINTS SLIGHTLY FURTHER SOUTH.  -CEMPA

&&

.LONG TERM...(SUN - THU)
WRM FNTL FEATURE WILL MOVE THRU SUN NGT BUT LOW LVLS ARE QUITE
DRY AND UPPER SUPPORT IS WELL NORTH SO XPCT NO PCPN. HIPRES REMAINS
IN CNTRL INTO THU AT LEAST BRINGING DRY AND INCRSGLY MILD AIR. TEMPS
WERE KEPT NEAR MEX VALUES.

&&

.AVIATION...
LOW PRESSURE WILL SLIDE UP THE OHIO VALLEY INTO WESTERN NY THIS
AFTERNOON. THE STORM SYSTEM WILL BE PUSHED BY A VIGOROUS LL
JET...AND THERE IS A RISK OF THESE WINDS BEING FUNNELED TOWARD THE
SURFACE AS A COLD FRONT APPROACHES FROM THE WEST. WE ARE EXPECTING
WIND GUSTS OF 35 MPH OR GREATER ACROSS ALL TAF SITES THIS AFTERNOON.
A SATURATED AIRMASS WILL KEEP CIGS IN THE 500-1500 FOOT RANGE FOR
MUCH OF THE AFTERNOON...BEFORE CIGS RISE SLIGHTLY BEHIND THE COLD
FRONT.  DJP

&&

HYDROLOGY...0.5-1 MODEL QPFS TODAY...SHOULD BE WELL HANDLED BY
MOST OF THE MAIN STEM RIVERS.  TOUGHNIOGA AND CHENANGO RIVERS MAY
APPROACH FLOOD STAGE TONIGHT OR ON FRIDAY.  -CEMPA

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...WIND ADVISORY TIL 9 PM ALL ZONES.
.PA...WIND ADVISORY TIL 9 PM ALL ZONES.

&&
Hazardous weather outlook, Dec 23, 4:46 AM EST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
446 AM EST THU DEC 23 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-231000-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA
NY-NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE
PA-STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS
NY-WYOMING PA-YATES NY-
446 AM EST THU DEC 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
RAIN AND WIND COULD BOTH HAVE AN IMPACT ON THE AREA.  A STORM SYSTEM
MOVING ACROSS WESTERN NEW YORK WILL BRING RAIN...POSSIBLY HEAVY AT
TIMES...TO CENTRAL NEW YORK AND NOTHREAST PENNSYLVANIA TODAY.  UP TO
AN INCH OF RAIN IS POSSIBLE...AND THIS COULD CAUSE SOME MINOR
FLOODING PROBLEMS...AS WELL AS SIGNIFICANT RISES ON MAIN STEM
RIVERS.  SEE ALBSPSBGM FOR DETAILS.  STRONG WINDS ARE POSSIBLE
ACROSS THE HIGHER TERRAIN...MAINLY THIS AFTERNOON...AS THE STORM
SYSTEM PASSES BY.  SEE ALBNPWBGM FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...THOUGH RAIN
SPOTTERS ARE REQUESTED TO SUBMIT THEIR REPORTS.

MJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 strong wind. Local standard time, as filed.

Strong Wind, Bradford

When
December 23, 11:00 AM EST to 4:00 PM EST
Where
Bradford forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.789, -76.515 (the zone’s center; the record gives no point)

Strong Wind, Lackawanna

When
December 23, 11:00 AM EST to 4:00 PM EST
Where
Lackawanna forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
41.437, -75.609 (the zone’s center; the record gives no point)

Strong Wind, Luzerne

When
December 23, 11:00 AM EST to 4:00 PM EST
Where
Luzerne forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

Strong Wind, Northern Wayne

When
December 23, 11:00 AM EST to 4:00 PM EST
Where
Northern Wayne forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Strong Wind, Pike

When
December 23, 11:00 AM EST to 4:00 PM EST
Where
Pike forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.332, -75.034 (the zone’s center; the record gives no point)

Strong Wind, Southern Wayne

When
December 23, 11:00 AM EST to 4:00 PM EST
Where
Southern Wayne forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Strong Wind, Susquehanna

When
December 23, 11:00 AM EST to 4:00 PM EST
Where
Susquehanna forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.821, -75.801 (the zone’s center; the record gives no point)

Strong Wind, Wyoming

When
December 23, 11:00 AM EST to 4:00 PM EST
Where
Wyoming forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.518, -76.016 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429602, 5429603, 5429604, 5429605, 5429606, 5429607, 5429608, 5429609.